U.S. doctors online nowAsk doctors free
A female asked:

What causes bleeding while taking birth control ? i am on ortho tri cyclen (ethinyl estradiol and norgestimate) and have been for 8+ mths, i am currently on the active pills and started bleeding today, what could cause this ?

1 doctor answer1 doctor weighed in
Dr. Laura McMullen
Pediatrics 21 years experience
It : It is common to have some spotting between periods for the first 3-4 months after you start a birth control pill. You may also have spotting if you miss a pill or take a pill late. If neither of these is true for you (since you've been on ortho tri cyclen (ethinyl estradiol and norgestimate) 8+ months), and you are just having light spotting, it is unlikely anything dangerous. Some women will spot occasionally while on birth control pills and the reason is largely unknown. If you are having heavy bleeding, you should give your doctor a call.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Oct 3, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.